Aa
A
A
A
Close
Anxiety Community
23.1k Members
Avatar universal

After six weeks taking Celexa, can diarrhea suddenly start.

I started Cymbalta over six weeks ago. Switched from Celexa which was maxed out. Everything went super smooth. No digestive problems at all. All of a sudden six weeks later I get diarrhea. It has lasted almost a month. Just recently it isn't watery, but it's still sof, but formed sometime. My Dr.believes it is the Cymbalta. Any body else have this happen weeks after starting a new anxiety med.
2 Responses
Avatar universal
Okay, first, Cymbalta isn't really an anxiety med.  It's much more stimulating than the Celexa you were on and is more solely for certain chronic pain and depression.  But so many of us have anxiety because of depression without knowing it. and so if it's working for you as to the anxiety problem you have to decide if the digestive problems are worth it or not.  I've personally gotten some type of digestive problem with antidepressants.  With a tricyclic it was a more difficult time going and with ssris it was loose stools.  I'm guessing that it can definitely be the new drug because they are so often problematic for the digestive system.  I think it's worse for those who were having some sort of problem before starting the med, as anxiety particularly can cause loose stools as well.  Could it start after a few weeks?  I'm guessing these drugs are so individual in how they affect us and so weird because they affect brain neurotransmitters that anything can happen.  It's also possible it's not the drug, however.  It would be hard to diagnose it but you could try seeing a gastroenterologist if you want to go that way and see if tests show anything unusual going on.  The fact meds cause this problem doesn't mean other things don't as well.  If your doctor has done a thorough exam on you and found nothing wrong, and thinks it's the Cymbalta, the question would be, how debilitating is the problem?  How well is the med working?  What's your diet like -- is there something in it that can be altered that might help?  They say it takes about 4-6 weeks for a drug to start working, but that side effects usually start right away, but there are no "every time" for these meds.  Best of luck.
2 Comments
By the way I have fibromyalgia and rheumatoid arthritis. We were trying to kill two birds with one stone. My anxiety has been great.
That explains it more.  Cymbalta is being used for pain.  I don't know if it does anything about pain or makes you care less about it but the important thing is that it's working.  A drug that works forgives a lot of side effects that a drug that doesn't work well doesn't.  All the best.
973741 tn?1342342773
Our job isn't to critique what you or your doctor decide for your treatment options, we aren't doctors so your physician is in a better place to guide you on what med is good to try.  Diarrhea is listed as a COMMON side effect of cymbalta. So, yes, it could be that.  I agree that sometimes just soft stool could be okay to deal with as a trade off.  If it is outright diarrhea where it is watery and frequent to where you lose weight or have issues staying hydrated, then ya, that is unhealthy.  I have had constipation recently and softer stools seem like it would be a very welcome thing.  (more info than you need but am trying to offer perspective).  How do you feel mental health wise on the cymbalta.  I think it's a trade off situation.  You deal with some not so great things but to feel better?  It can be worth it.  Only you can judge if it is worth the trade off.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428176748
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?